PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: ENT

(Click the link to comment and to vote – voting not working through email, sorry!)

You are seeing a 3 year old child with acute onset draining right ear. The child has no fever and no history of recent swimming or other risk factors for otitis externa. The child has a PMH of frequent otitis media, and pressure equalization (tympanostomy) tubes were placed at age 1 year. There have been no episodes of otitis media since then. As far as the parents know, the tubes are still in place, but they have not had any follow-up with an ENT. On exam, the left ear canal has a PE tube laying in the canal, which you remove; the tympanic membrane is translucent and mobile. The right canal is full of seropurulent drainage. You cannot see the tympanic membrane nor any PE tube. The canal itself is not swollen or red. 

Which of the following is inappropriate therapy?
8 votes
ENTPharm

pemsou5_wp • December 29, 2020


Previous Post

Next Post

Comments

  1. Kelly January 4, 2021 - 12:16 am Reply

    D) Cortisporin otic suspension
    The patient either has tympanostomy tube purulent drainage, or the PE tube has fallen out already and the patient has a perforated otitis media, or, less likely, there is an otitis externa. OE is much less likely given lack of canal swelling or erythema. Tympanostomy tube drainage should be treated with topical antibiotics, generally fluoroquinolones, +/- corticosteroids. If insurance doesn’t cover the otic preparation, the ophthalmic preparation can be used in the ear (but the otic preparation cannot be used in the eye). Treatment of perforated otitis media can be with topical agents if they have continued access to the middle ear. However, tympanic membrane perforations often seal quickly, and most guidelines recommend treating perforated otitis media with oral antibiotics. Cortisporin should not be used if a tympanic membrane is not intact or is possibly not intact (can’t be visualized) due to toxicity to the middle ear. Aminoglycoside drops are also toxic to the middle ear and should be avoided.

Leave a Reply

Your email address will not be published / Required fields are marked *